Alert archive / West Virginia / River Flood Warnings in 2018

River Flood Warning 2, NWS Charleston, WV

January 14, 2018Meigs County, Ohio; Jackson County, Wood County, West Virginia

NWS Charleston, WV issued this river flood warning at Jan 14, 2018, 3:33 PM EST for Meigs County, Ohio; Jackson County, Wood County, West Virginia. It took effect at Jan 14, 2018, 7:00 PM EST. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jan 14, 2018, 3:33 PM EST (20:33 UTC)
In effect from
Jan 14, 2018, 7:00 PM EST
Expired
Jan 15, 2018, 7:00 AM EST
In force
12 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
Minor

Counties Meigs County, OH, Jackson County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 90 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ohio River at Belleville Lock (BEVW2).

Action stage
33 ft
Minor stage
35 ft
Moderate stage
38 ft
Major stage
45 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 390707081443202, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

525 
WGUS41 KRLX 142033
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
River Flood Warning
National Weather Service Charleston WV
333 PM EST Sun Jan 14 2018

...The National Weather Service in Charleston WV has issued a flood warning for 
the following rivers... Ohio River...


Affecting the following counties in Ohio...Meigs and in West Virginia...
Jackson...Wood.

The Ohio River at Belleville Lock will creep to or just above minor flood 
stage this afternoon and evening. This will primarily affect local roads.


PRECAUTIONARY/PREPAREDNESS ACTIONS...


Turn around and don't drown.  Do not drive into areas where
water is flowing over the roadway.  Most deaths occur when motorists
try crossing flooded roads.



Please report high water to the National Weather Service by
calling toll free...1-800-401-9535...when you can do so safely.

You may also report flooding by posting your report to the
Charleston West Virginia National Weather service Facebook
page...or by using the Twitter HASHTAG...NWSRLX.

The next issuance will be when conditions warrant.



&&

OHC105-WVC035-107-150833-
/O.NEW.KRLX.FL.W.0002.180115T0000Z-180115T1200Z/
/BEVW2.1.ER.180115T0000Z.180115T0000Z.180115T0600Z.NO/
333 PM EST Sun Jan 14 2018

the National Weather Service in Charleston WV has issued a 

* Flood Warning for 
  the Ohio River At Belleville Lock.
* from this evening to Monday morning...or until the warning is cancelled.
* At  3:00 PM Sunday the stage was 34.8 feet. 
* Minor Flooding is forecast.
* Flood stage is 35.0 feet.
* Forecast...the river is expected to rise to near flood stage this evening.
* At stages near 35.0 feet...Ohio State Route 124 is flooded north of 
  Stiversville Road, at Rock Run, at Wells Run to Smith Ridge to Dewitts Run, at
  Forked Run, at Curtis Hollow Road and between Long Bottom and Shade River. 
  Ohio State Route 124 near the Washington and Meigs county line.
* A crest near 35.0 feet compares to a previous crest of 34.4 feet on March 16 
  2015.  

&&

LAT...LON 3920 8180 3916 8170 3891 8173 3914 8191


$$
1 follow-up statement
980 
WGUS81 KRLX 150157
FLSRLX
River Flood Statement
National Weather Service Charleston WV
857 PM EST Sun Jan 14 2018

...The flood warning is cancelled for the following rivers...Ohio River.
  At Belleville Lock...
 
 Affecting the following counties in Ohio...Meigs and in West Virginia...
Jackson...Wood.

The Ohio River has crested at Belleville Lock and will continue to 
recede. Therefore, the fllod warning has been cancelled.


PRECAUTIONARY/PREPAREDNESS ACTIONS...


Turn around and don't drown.  Do not drive into areas where
water is flowing over the roadway.  Most deaths occur when motorists
try crossing flooded roads.



Please report high water to the National Weather Service by
calling toll free...1-800-401-9535...when you can do so safely.

You may also report flooding by posting your report to the
Charleston West Virginia National Weather service Facebook
page...or by using the Twitter HASHTAG...NWSRLX.

This is the last issuance.



&&

OHC105-WVC035-107-150227-
/O.CAN.KRLX.FL.W.0002.000000T0000Z-180115T1200Z/
/BEVW2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
857 PM EST Sun Jan 14 2018

The Flood Warning is cancelled for
  the Ohio River At Belleville Lock.
* AT  8:00 PM Sunday the stage was 34.5 feet. 
* Flood stage is 35.0 feet.
* Forecast...The River crested below flood stage at 34.8 feet.  The river will 
  continue to fall to 27.0 feet by Tuesday morning.
* A crest near  feet compares to a previous crest of 34.4 feet on March 16 2015.
  

&&

LAT...LON 3920 8180 3916 8170 3891 8173 3914 8191


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Jan 14, 2:43 PM EST, 50 minutes earlier.

Area forecast discussion, Jan 14, 2:43 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
243 PM EST Sun Jan 14 2018

.SYNOPSIS...
High pressure exits tonight. Low pressure drags a cold front
across Monday night, followed by arctic air for mid week.
Moderating temperatures for the end of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 100 PM Sunday...

High pressure retreats into New England tonight, giving way to
developing sw flow aloft ahead of the next system. Expect temps
to fall quickly this evening, especially over the deeper
snowpack across southeast Ohio. Meanwhile, mid deck will be
rapidly approaching from the west and southwest, ahead of an
amplifying upper level system. This will probably allow temps to
level off, especially combined with the increase in low level
moisture ahead of developing warm front late. Weak isentropic
lift should allow an area of light snow to break out across the
Ohio Valley during the predawn hours and clip portions of
southeast Ohio. Given how dry the low level airmass, much of
this may fall as virga, though do expect some flurries/light
snow for a time early Monday morning, perhaps as far south as
the Kentucky counties. The warm front quickly shifts into
western Pennsylvania, allowing for a brief lull.

The upper level system and associated frontal boundary will
gradually pivot southeast Ohio heading into the afternoon,
allowing light snow to overspread that area. Used a blend of
NAM/GFS for qpf which yields 1 to 2 inches by 00Z across Perry
County with a few tenths across the remainder Ohio counties.
Elsewhere, expect a decent rebound in temps during the
afternoon, with upper 30s to perhaps lower 40s across the Coal
Fields and up along the I79 corridor.

Perry County may eventually need an advisory, but given how
marginal the amounts are and the fact most of the accumulation
would be Monday afternoon, elected to punt for this package.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 235 PM Sunday...

A cold front will push through the region Monday night and stall
just east of the area. This will leave moisture over the region
as a weak wave moves up the front. This will provide periods of
snow Monday night through Tuesday night with several inches
possible. Think that some winter weather advisories will be
needed, but concerned with how much the models moved the main
axis from Saturday's runs. Therefore will hold off for now.

Some upslope snow may linger into Wednesday behind the system,
but will battle the drier arctic air.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 455 PM Saturday...

A high pressure system will build in Wednesday night and
Thursday. As this high shifts eastward later in the week, expect
moderating temperatures.

A system will approach the area toward the end of the weekend,
with some rain showers possible in advance of this system.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 115 PAM Sunday...
18Z Sunday through 18Z Monday...

The pesky stratocu is finally dissipating across KCRW, allowing
for areawide VFR conditions amid light flow.

VFR conditions continue tonight for all terminals amid intervals
of mid deck that will eventually lower into 4 to 6 thousand foot
cigs. A brief period of MVFR/IFR conditions may develop during
the predawn across southeast Ohio in light snow from an
advancing warm front.

A cold front will slowly approach southeast Ohio during the day
Monday, with developing MVFR/IFR conditions in light snow. VFR
conditions will hold for the terminals thru 18Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z MONDAY...
IFR possible in snow Monday night into Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Jan 14, 9:32 AM EST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
932 AM EST Sun Jan 14 2018

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-016>020-027>032-039-
040-515>526-151445-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
932 AM EST Sun Jan 14 2018

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light snow is likely Monday night and Tuesday. Only an inch or two
snow accumulation is expected, but if confidence increases in higher
amounts or slick driving conditions, then winter weather advisories
may be needed.

Wind chill advisories may be needed may be needed Tuesday night into
Wednesday morning, and again Wednesday  night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ105-VAZ003-004-WVZ005-006-013>015-024>026-033-034-151445-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Mingo-Logan-Boone-McDowell-Wyoming-
932 AM EST Sun Jan 14 2018

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light snow is likely Monday night and Tuesday. Only an inch or two
snow accumulation is expected, but if confidence increases in higher
amounts or slick driving conditions, then winter weather advisories
may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:19 PM ESTAreal Flood WarningRLXMorgan24 hr

Nearby

River Flood Warnings in West Virginia, 2018River Flood Warnings in Ohio, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.